Texas, 2008

Tornado in Texas, June 20, 2008

June 20, 2008 · NWS HGX · 1 event in 1 county or zone

An afternoon pulse thunderstorm generated a short-lived weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An afternoon pulse thunderstorm generated a short-lived weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 20, 12:04 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 20, 12:04 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
104 PM CDT FRI JUN 20 2008

.DISCUSSION...
MESO-HIGH INDICATED OVER SOUTH CENTRAL TEXAS BY ANALYZED SURFACE
DATA. VISIBLE IMAGERY INDICATE WEAKENING MCV OVER SAME REGION.
LOW LEVEL CONFLUENT FLOW OVER SW ZONES HELPING TO FIRE UP CONVECTION
OVER THAT REGION THIS MID MORNING. ISOLATED CELLS FIRING UP ALONG
COAST FROM SARGENT TO HIGH ISLAND SPAWNING SOME WATERSPOUTS. THIS WAS
MENTIONED IN OUR MARINE WEATHER STATEMENT. NAM12 APPEARS TO HAVE
INITIALIZED WELL. CONVECTION SHOULD BECOME MORE ACTIVE OVER SOUTHERN
ZONES THIS AFTERNOON AND STRONGER CELLS SHOULD DEVELOP NEAR
SEABREEZE BOUNDARY. PREVIOUS ZFPHGX AND DISCUSSION COVERS THIS WELL.
WE UPDATED THE EARLY PART OF 1ST PERIOD TO REFLECT LATEST CONVECTIVE
TRENDS.
37

&&
.AVIATION...
SEABREEZE JUST MOVING INTO THE CENTRAL PORTIONS OF THE COASTAL
COUNTIES...ABOUT 30-60 SOONER THAN YESTERDAY. STORMS ALONG THE
SEABREEZE NOTICEABLY MORE ACTIVE THAN YESTERDAY AS WELL. IF NOT FOR
THE CLL OBSERVATION WOULD HAVE MORE TROUBLE FINDING THE OUTFLOW
BOUNDARY FROM THE HILL COUNTRY STORMS. EXPECTING A SIMILAR SCENARIO
TO YESTERDAY WITH STORMS RAPIDLY INTENSIFYING AS TEMPERATURES EXCEED
THE 92-94 DEGREE RANGE...WHICH SHOULD BE VERY SHORTLY. AGAIN WIND
GUSTS LOOK TO BE AN ISSUE AS THE SEABREEZE AND OUTFLOW BOUNDARY
COLLIDE...INVERTED V SOUNDING. HAVE NUDGED UP THE WIND GUSTS IN THE
TEMPO GROUPS FOR THE AFTERNOON HOURS. SECOND ISSUE WILL BE HOW
ACTIVE THE STORMS IN NETX GET AND IF AS THE UPPER FLOW WOULD
INDICATE IS IF THEY HOLD TOGETHER AND COULD MOVE INTO THE
UTS/CXO/IAH REGIONS TONIGHT AROUND THE 02-06Z TIMEFRAME. WILL ADD IN
AN EVENING VCTS TO UTS AND PERHAPS CXO BUT HOLD OFF ON IAH.
NOTE...IT WOULD BE OFFICIALLY SUMMER...AS SUMMER BEGINS AT 2359Z.
INTERESTINGLY ENOUGH A VERY WEAK COLD FRONT IS GOING TO MOVE DOWN
INTO THE REGION SATURDAY MORNING AND WILL PROBABLY SEE TSRA POPPING
UP AROUND 15Z.

45
&&

.PREV DISCUSSION... /ISSUED 409 AM CDT FRI JUN 20 2008/

DISCUSSION...
ANOTHER DECAYING MCS MOVING INTO NCNTL TX EARLY THIS MORNING WHICH
SHOULD BRING SOME SHRA/ISO TSTMS INTO NW PORTIONS OF THE CWA IN
THE NEXT COUPLE HOURS. LOOKING LIKE OUTFLOW(S) FROM THIS FEATURE
COMBINED WITH DAYTIME HEATING COULD BRING ANOTHER ROUND OF STORMS
TO THE REGION LATER TODAY. LIKE PREVIOUS DAYS...APPEARS BEST SHOT
OF THE STRONGER STORMS WILL PROBABLY BE SOMEWHERE ALONG THE I-10
CORRIDOR OR MAYBE A BIT SOUTH - GENERALLY WHERE BOUNDARY COLLISIONS
WITH THE SEABREEZE WHERE BE MORE LIKELY. FCST SOUNDINGS AGAIN SHOW
THE INVERTED-V PROFILE WHICH SUGGESTS POSSIBILITY OF SVR
WX/DAMAGING WINDS IN THE STRONGER CELLS. WILL MENTION POSSIBILITY
OF SVR IN THE ZONES ACROSS SRN PARTS OF THE CWA. ONE LIMITING
FACTOR HOWEVER MAY BE THE DELAY OF SIGNIFICANT HEATING IF BLOWOFF
CLOUDINESS PERSISTS TOO LONG WHICH IN TURN LIMIT INSTABILITY AND AREAL
PRECIP COVERAGE.

MODELS SHOW ANOTHER MCS DEVELOPING IN WRN KS TONIGHT AS ANOTHER S/W
HEADS DOWN THE NW FLOW ALOFT. MODEL CONSENSUS DOES MOSTLY SHOW
THIS S/W ALONG WITH A WEAK FRONTAL BOUNDARY REACHING NRN PARTS OF
SE TX SAT EVNG BUT ACTUAL TIMING/POSITION IS ALWAYS SUSPECT THIS
FAR OUT. BOTH 00Z GFS/NAM SHOWED SIGNIFICANT MCS AFFECTING THE
REGION DURING THIS TIME PERIOD. 06Z NAM12 CAME IN AND WASNT ALL
TOO EXCITED...BUT SOMETHING LATER SHIFTS WILL NEED TO KEEP AN EYE
ON. WILL ALSO NEED TO KEEP AN EYE ON WHERE FRONTAL BOUNDARY ENDS
UP AS IT MAY SERVE AS A FOCUS FOR ADDITIONAL PRECIP THRU THE
WEEKEND.

H5 TROF RETROGRADES A BIT AND BEGINS BREAKING DOWN LATER IN THE
WEEKEND AND EARLY NEXT WEEK...GENERALLY LEAVING A MID LEVEL
WEAKNESS ACROSS ERN TX. THIS SHOULD ALLOW SEASONABLE TEMPS ALONG
WITH A CHANCE OF DIURNAL SHRA/TSTMS FOR MUCH OF NEXT WEEK. 47

&&

MARINE...
NOT TOO MANY CHANGES FOR THE MARINE FCST THIS MORNING. OTHER THAN
ISOLATED/WIDELY SCT TSRA MOVING INTO THE BAYS/WATERS FROM ALL THE
OVERNIGHT ACTIVITY TO OUR NORTH...IT SHOULD BE RELATIVELY UNEVENT-
FUL OVER THE WATERS OVER THE WEEKEND. 41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 20, 4:13 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT FRI JUN 20 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
513 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...ISOLATED SEVERE STORMS POSSIBLE TODAY....

.DAY ONE...TODAY AND TONIGHT

REMNANT OUTFLOW BOUNDARIES...THE SEABREEZE AND DAYTIME HEATING
WILL LIKELY ALL COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. A FEW STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY WEATHER
THREAT. IT APPEARS LOCATIONS GENERALLY SOUTH OF A LIBERTY TO BELLVILLE
LINE WILL SEE THE BETTER CHANCES OF STRONG TO SEVERE STORMS...GENERALLY
IN THE LATE AFTERNOON AND EARLY EVENING HOURS...AS THIS WILL BE THE
FAVORED AREA FOR COLLISIONS BETWEEN OLD OUTFLOW BOUNDARIES AND THE SEABREEZE.
STORM MOTIONS WILL BE SLOW...SO THE STRONGER CELLS MAY PRODUCE
LOCALIZED 2 TO 3 INCH RAINFALL AMOUNTS. ONE LIMITING FACTOR MAY BE
THE DELAY OF SIGNIFICANT HEATING DUE TO MORNING CLOUDINESS WHICH
WOULD IN TURN LIMIT INSTABILITY AND AREAL PRECIPITATION COVERAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEAK FRONTAL BOUNDARY SHOULD MOVE INTO NORTHERN PORTIONS OF SOUTHEAST
TEXAS LATE SATURDAY AND STALL SOMEWHERE IN THE AREA. THIS ALONG WITH
ADDITIONAL UPPER LEVEL DISTURBANCES MOVING OVERHEAD WILL PROVIDE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

The radar

The Houston radar (KHGX), 107 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Walker

When
June 20, 2:21 PM CST to 2:24 PM CST
Where
Walker County, 49.02 mi SSW of Loma
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Public
Coordinates
29.950, -96.040

The weak tornado lasted approximately three minutes around one mile east of Monaville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118180.